Alert archive / Virginia / Flash Flood Warnings in 2005

Flash Flood Warning 19, NWS Blacksburg, VA

July 16, 2005Grayson County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jul 16, 2005, 2:35 PM EDT for Grayson County, Virginia. It was in force for 115 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2005, 2:35 PM EDT (18:35 UTC)
Expired
Jul 16, 2005, 4:30 PM EDT
In force
115 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Grayson County, VA

The radar

The Roanoke radar (KFCX), 73 km from the middle of the area, began a volume at 18:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 3:20 PM EDTFLASH FLOOD1 S Fries, VAEAGLE BOTTOM CREEK FLOODED WINDING ROAD IN FRIES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 45 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.6 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2005-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 647 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2005-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
647 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
988 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 161838
FFWRNK
VAC077-162030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
235 PM EDT SAT JUL 16 2005

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN GRAYSON COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 430 PM EDT

* AT 234 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER NEAR FRIES...MOVING
  NORTHEAST AT 10 MPH. THIS AREA ALREADY HAD UP TO 4 INCHES OF RAIN
  ON FRIDAY AND THE ADDITIONAL RAIN FROM THE STORMS TODAY ARE
  EXPECTED TO PRODUCE FLOODING. 

FLOODING IS EXPECTED ALONG EAGLE BOTTOM CREEK AND DOLPHIN HOLLOW 
CREEK NEAR FRIES. DO NOT DRIVE THROUGH WATER THAT IS FLOWING ACROSS 
A ROAD. 

PLEASE RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3663 8096 3668 8093 3680 8104 3679 8107

$$

AMS
2 follow-up statements
000 
WGUS71 KRNK 161928
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
326 PM EDT SAT JUL 16 2005

VAC077-162030-
GRAYSON VA-
326 PM EDT SAT JUL 16 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 430 PM EDT FOR NORTHEAST 
GRAYSON COUNTY...

AT 320 PM EDT...A WEATHER SPOTTER REPORTED STREET FLOODING OCCURRING 
IN THE FRIES AREA OF GRAYSON COUNTY. IN ADDITION...FLOODING OF 
DALTON HOLLOW CREEK WAS ONGOING WITH WATER FLOWING ACROSS WINDING 
ROAD. ANOTHER BATCH OF THUNDERSTORMS WILL MOVE ACROSS THE WARNED 
AREA DURING THE NEXT HOUR LIKELY CAUSING ADDITIONAL HEAVY RAIN AND 
FLOODING. 

EXCESSIVE RUNOFF FROM EARLIER HEAVY RAIN MAY CAUSE RAPID 
FLOODING OF ROADWAYS...SMALL CREEKS AND STREAMS...LOW-LYING AREAS 
AND DITCHES. AN ADDITIONAL ONE HALF TO ONE INCH OF RAIN WILL ONLY 
AGGRAVATE CURRENT FLOODING PROBLEMS.

TO REPORT SIGNIFICANT FLOODING...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. REMEMBER TO TURN AROUND...DONT DROWN.

LAT...LON 3663 8096 3668 8093 3680 8104 3679 8107

$$

JH
000 
WGUS71 KRNK 162029
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
426 PM EDT SAT JUL 16 2005

VAC077-162036-
GRAYSON VA-
426 PM EDT SAT JUL 16 2005

...THE FLASH FLOOD WARNING FOR NORTHEAST GRAYSON COUNTY EXPIRES AT 
430 PM EDT...

AT 4:25 PM...RADAR INDICATED THAT HEAVY RAIN HAD ENDED OVER THE 
WARNED AREA. RUNOFF FROM EARLIER RAINFALL WILL LIKELY ALLOW SMALLER 
CREEKS AND STREAMS TO REMAIN AT HIGH LEVELS AROUND FRIES BUT 
LITTLE IN THE WAY OF ADDED FLOODING IS EXPECTED. THUS THE WARNING 
WILL BE ALLOWED TO EXPIRE AT 4:30 PM.

STAY TUNED TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR ADDITIONAL
SEVERE WEATHER INFORMATION. REPORT ANY FLOODING OR DAMAGE CAUSED BY
FLOODING TO LOCAL LAW ENFORCEMENT OFFICIALS AND ASK THEM TO
IMMEDIATELY RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE IN
BLACKSBURG.

TO REPORT SIGNIFICANT FLOODING...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3663 8096 3668 8093 3680 8104 3679 8107

$$

JH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 2:30 PM EDT, 5 minutes earlier.

Area forecast discussion, Jul 16, 2:30 PM EDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
230 PM EDT SAT JUL 16 2005

.SHORT TERM (TONIGHT-MONDAY NIGHT)...

NUMEROUS SHRA/TSRA OCCURRING ALNG/WEST OF THE BLUE RIDGE THIS AFTN.
WILL LEAVE LIKELY POPS IN THIS AREA TIL 00Z...THEN TALLY BACK TO
CHANCE DURING THE OVERNIGHT. AGAIN...ANY STORMS WILL BE HEAVY
RAINERS AS PWATS REMAIN AROUND OR ABOVE 2 INCHES. HOWEVER...STORMS
ARE MOVING ALONG...AND ONLY LOCALIZED FLOODING EXPECTED IF ANY. SO
NO FLASH FLOOD WATCH PLANNED.

THE FORECAST TONIGHT-MON NIGHT LOOKS TYPICAL OF THIS TIME OF YEAR.
NO APPRECIABLE UPPER LEVEL SYSTEMS TO GET ORGANIZED CONVECTION
GOING...BUT PLENTY OF JUICE AND HEAT IN THE LOW LVLS WILL COMBINE
WITH LOCAL LIFT FROM MTNS...AND LEE SIDE TROF CONVERGENCE TO KEEP
MAINLY A DIURNAL THREAT OF SHRA/TSRA AROUND DURING THIS TIME.

5H HGHTS/8H TEMPS INCREASE...SO AFTNS WILL BECOME A TAD HOTTER...AND
DEFINITELY MORE HUMID...WITH DEWPOINTS IN THE LOWER 70S EAST. BY
MONDAY WE COULD SEE HEAT INDICES APPROACHING 105 EAST OF LYNCHBURG
AND DANVILLE. THIS WILL HIGHLIGHTED IN THE HAZARDOUS WEATHER OUTLOOK
PRODUCT (HWO). LOOKS LIKE PRE FRONTAL ORGANIZED CONVECTION
APPROACHING THE FA BY 12Z TUESDAY...SO KEPT CHANCE IN THE FAR WEST
LATE MONDAY NIGHT.
&&

.LONG TERM (TUESDAY THROUGH SATURDAY)...

A COLD FRONT DROPS IN TO OUR NRN FA BY WED...WHICH WILL SEE THE BEST
CHANCE POPS THEN. OTHERWISE...TYPICAL MID-LATE JULY WX WITH MAINLY
SCTD AFTN/EVENING CONVECTION AND VERY WARM/HUMID CONDITIONS
PERSISTING INTO SAT.
&&

.AVIATION...

SCATTERED TO NUMEROUS TSRA HAVE ALREADY DEVELOP ALONG AND WEST OF
THE BLUE RIDGE. CIGS AND VSYS WILL BE MVFR TO IFR WITH ANY OF THESE
CLUSTERS OF STORMS. FOG IS EXPECTED TO FORM AGAIN OVERNIGHT WITH
MOST TAFS SITES IFR DUE TO STRATUS AND LWB LIFR WITH STRATUS AND
FOG.
&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

05/05/14
Hazardous weather outlook, Jul 16, 5:23 AM EDT, 9 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
523 AM EDT SAT JUL 16 2005

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-170930-
ALLEGHANY NC-ALLEGHANY VA-AMHERST-APPOMATTOX-ASHE-BATH-BEDFORD-BLAND-
BOTETOURT-BUCKINGHAM-CAMPBELL-CARROLL-CASWELL-CHARLOTTE-CRAIG-FLOYD-
FRANKLIN-GILES-GRAYSON-GREENBRIER-HALIFAX-HENRY-MERCER-MONROE-
MONTGOMERY-PATRICK-PITTSYLVANIA-PULASKI-ROANOKE-ROCKBRIDGE-
ROCKINGHAM-SMYTH-STOKES-SUMMERS-SURRY-TAZEWELL-WATAUGA-WILKES-WYTHE-
YADKIN-
523 AM EDT SAT JUL 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA...
SOUTH CENTRAL VIRGINIA...CENTRAL VIRGINIA...SOUTHEAST WEST
VIRGINIA AND NORTH CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP AGAIN IN THE MOUNTAINS AND
FOOTHILLS THIS AFTERNOON...LASTING INTO THE EVENING HOURS. A HIGH
AMOUNT OF MOISTURE REMAINS IN THE AIRMASS ACROSS THE REGION...SO VERY
HEAVY RAIN IS LIKELY WITH ANY THUNDERSTORM. ISOLATED RAINFALL AMOUNTS
OF GREATER THAN 2 INCHES ARE POSSIBLE. BECAUSE OF RECENT RAINS...
AMOUNTS OF 2 INCHES OR MORE ALONG AND WEST OF THE BLUE RIDGE COULD
CAUSE LOCALIZED FLOOD PROBLEMS. AMOUNTS GREATER THAN 3 INCHES COULD
CAUSE FLOOD PROBLEMS IN THE PIEDMONT. ANY RAINFALL OF GREATER THAN
2 INCHES THIS AFTERNOON AND EVENING IS EXPECTED TO BE ISOLATED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED AFTERNOON THUNDERSTORMS ARE EXPECTED AGAIN SUNDAY...BUT
WILL BE FASTER MOVING AND LESS OF A THREAT FOR HEAVY RAIN.
TEMPERATURES IN SOUTHSIDE VIRGINIA AND THE NORTHWEST PIEDMONT OF
NORTH CAROLINA WILL RISE IN TO THE LOWER 90S BY MONDAY. IT WILL ALSO
BE QUITE HUMID...BRINGING HEAT INDICES NEAR 100 DEGREES. THE HOT
WEATHER WILL LAST INTO AT LEAST WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JJ

In the hours before

Special weather statement, Jul 16, 1:39 PM EDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
139 PM EDT SAT JUL 16 2005

VAZ022-161915-
ROANOKE-
INCLUDING THE CITY OF...SALEM
139 PM EDT SAT JUL 16 2005

THUNDERSTORMS WITH VERY HEAVY RAIN WILL CONTINUE ACROSS CENTRAL
AND SOUTHERN ROANOKE COUNTY THROUGH 3:00 PM. EXPECT PONDING OF
WATER IN ROANOKE CITY...AND IN OTHER URBAN AREAS. ANY LOW LYING
AREAS...OR LOCATIONS THAT HAVE POOR DRAINAGE WILL ALSO HAVE
STANDING WATER EVEN AFTER THE THE STORMS PASS.

IN ADDITION TO THE TORRENTIAL RAIN...EXPECT FREQUENT LIGHTNING AND
GUSTY WINDS WITH THESE THUNDERSTORMS.
Special weather statement, Jul 16, 2:17 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
217 PM EDT SAT JUL 16 2005

NCZ018-161945-
WATAUGA-
INCLUDING THE CITY OF...BOONE
217 PM EDT SAT JUL 16 2005

A CLUSTER OF SHOWERS AND THUNDERSTORMS HAS DUMPED VERY HEAVY RAIN
IN CENTRAL BOONE COUNTY. THE HIGHEST RAINFALL AMOUNTS WERE BETWEEN
SUGAR GROVE AND VALLE CRUCIS. ADDITIONAL SHOWERS AND THUNDERSTORMS
THROUGH 4:00 PM WILL PROLONG ANY PONDING OF WATER IN URBAN
AREAS...ROADSIDE DITCHES AND POOR DRAINAGE AREAS.

BE PREPARED FOR REDUCED VISIBILITIES DUE TO HEAVY RAIN AND GIVE
YOURSELF TIME TO FIND AN ALTERNATE ROUTE IF WATER IS BLOCKING YOUR
WAY.

AMS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 2:00 PM EDTFlash Flood WarningRNKFloyd3 hr
Jul 16, 3:35 PM EDTFlash Flood WarningRNKGiles3 hr

Nearby

Flash Flood Warnings in Virginia, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.